Alert archive / Colorado / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 147, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jul 20, 2020, 4:43 PM MDT for Larimer County, Weld County, Colorado. It was in force for 32 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 20, 2020, 4:43 PM MDT (22:43 UTC)
- Expired
- Jul 20, 2020, 5:15 PM MDT
- In force
- 32 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Larimer County, CO, Weld County, CO
The radar
The Cheyenne radar (KCYS), 36 km from the middle of the area, began a volume at 22:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 20, 4:47 PM MDT | HAIL 1 | 6 Sw Carr, CO | LA903. |
| Jul 20, 5:10 PM MDT | HAIL 1 | 2 N Nunn, CO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 10.7 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- -356 J/kg
- Mixed-layer LCL
- 3129 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 48 m²/s²
- 0-3 km storm-relative helicity
- 46 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
267
WUUS55 KBOU 202243
SVRBOU
COC069-123-202315-
/O.NEW.KBOU.SV.W.0147.200720T2243Z-200720T2315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Denver CO
443 PM MDT Mon Jul 20 2020
The National Weather Service in Denver Colorado has issued a
* Severe Thunderstorm Warning for...
Northwestern Weld County in northeastern Colorado...
Northeastern Larimer County in north central Colorado...
* Until 515 PM MDT.
* At 442 PM MDT, a severe thunderstorm was located over Carr, or 16
miles south of Cheyenne, moving east at 15 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees. Hail damage to
vehicles is expected.
* Locations impacted include...
Carr, Rockport and Natural Fort.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4077 10513 4088 10520 4098 10500 4099 10450
4075 10450 4072 10484
TIME...MOT...LOC 2242Z 275DEG 14KT 4092 10487
HAIL...1.25IN
WIND...60MPH
$$
RJKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 3:07 PM MDT, 1 hour 36 minutes earlier.
Area forecast discussion, Jul 20, 3:07 PM MDT, 1 hour 36 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 307 PM MDT Mon Jul 20 2020 .SHORT TERM...(This evening through Tuesday) Issued at 300 PM MDT Mon Jul 20 2020 A circle of convective initiation is occurring over our area of responsibility, as the center remains capped under a stable layer around 730 mb. Northwesterly flow aloft has increased slightly from a shortwave trough moving over the Northern Great Plains. The current storms are expected to remain as when the cap is weakened, the CAPE values are in the 2000-3000 J/kg out east, and 800-1200 J/kg further west. Hail up to ping pong ball size with the strongest storm and gusts up to 65 mph will be the hazards out east, further west winds may gust up to 50 mph with small hail. CAMs continue to show outflow from the storms out east of Lincoln County to push back west and spark new convection. Some are a bit more robust, especially back toward the urban corridor where drier dewpoints are. With ACARS soundings, the cap isn't that strong, so wouldn't discount these models. Storms should remain most numerous over the northern, southern borders of the area where terrain is higher or near a pseudo- dryline the rest of this afternoon. Then storm outflow activity will likely fill it in later into the evening. Seems as though another MCS will form tonight and push another outflow after midnight back west into the area. Will see stratus fill in most of the plains and into the foothills. Some downsloping off the Palmer will likely keep it clear there. With the additional moisture pushed into the area Tuesday, and shear increasing as well, the threat for severe storms will be increasing. The morning stratus will limit some heating so temperatures will be a few degrees cooler. Still, CAPE values of near 4000 J/kg are forecast over the far northeastern corner. Large hail and strong damaging outflow winds will be the main hazards, along with brief heavy rain due to PW values near 1.5 inches out there. Storms will initiate over the high terrain by the noon hour, with more concentration along and south of I-70, then begin to march east. .LONG TERM...(Tuesday night through Monday) Issued at 300 PM MDT Mon Jul 20 2020 Strong to severe thunderstorms are expected to become more organized and spread east across the plains Tuesday evening as they encounter a weakly capped and CAPE rich airmass. Main threat will be large hail and heavy rain, as MLCAPEs are expected to be around 2000 j/kg, and precipitable water (PW) values grow to 1.25-1.5 inch. Meanwhile, the Denver area and Front Range should clear fairly quickly of any storms during the evening as the airmass will be mostly worked over from the afternoon/early evening convection. For Wednesday, the upper level ridge is expected to amplify over eastern Colorado. This will occur in advance of an approaching short wave trough that moves toward the state late in the day. This will aid convective coverage in the high country, while it could be a late show or even a no show day for the Front Range I-25 Corridor if the upper level support arrives too late to provide some cooling aloft. Temperatures will be returning to above normal readings given the upper ridging, slight drying, and lee trough. On Thursday, there is an opportunity for a couple severe storms over the northeast corner of the state, but that all depends on how fast the upper level trough kicks to the northeast. At this point, think the GFS is a little too fast with the upper trough and the erosion of low level moisture, so we'll keep on eye on the northeastern plains for possible severe storms Thursday. MLCAPE would be impressive if the moisture can hold - near 2500-3000 J/kg. For Friday through Sunday, ensembles are pretty stable with regard to centering the upper level high to our east over Kansas/Missouri. This would put a good plume of monsoonal moisture over the state, bringing higher shower and storm coverage especially over the higher terrain. Lower elevations would see scattered afternoon and evening storms. At this time, we don't see much low level forcing or upslope to support much significant heavy rain threat east of the mountains. There is some potential for the ridge to shift slightly westward as a stronger zonal flow develops over the northern U.S. toward Sunday or Monday. That could bend the best plume of monsoonal moisture, and thus shower/storm coverage, just south of our forecast area at that time. Temperatures should remain at or just above normal for this period. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 300 PM MDT Mon Jul 20 2020 VFR expected through much of the period. Isolated thunderstorm coverage expected this afternoon, isolated enough to not include them in the TAF but keep the VRB winds. Main concern will continue to be strong microburst winds associated with any high based showers/thunderstorms that to develop. Also also see some stratus/fog developing by 12z Tuesday morning, ceilings around 1500 ft AGL or below. At this time it looks like the best potential will be northeast of APA, affecting DEN and BJC. Northeast winds this afternoon will continue that way through at least midnight tonight, altered by some outflow at times. Northeast expected to continue Tuesday with a higher coverage of storms. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Kriederman LONG TERM...Barjenbruch AVIATION...Kriederman
Hazardous weather outlook, Jul 20, 11:12 AM MDT, 5 hours 31 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1112 AM MDT Mon Jul 20 2020 COZ030>051-211715- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1112 AM MDT Mon Jul 20 2020 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight There will be a marginal risk of severe thunderstorms across the northeast and east central plains of Colorado this afternoon and evening. The best chance will be east of a line from around Cheyenne to Hugo which is where the best low level moisture will be located. Further west, isolated high based thunderstorms will develop with gusty winds and more limited rainfall. Strong wind gusts to 65 mph will be the main concern, but large hail possible as well along and east of where the dryline sets up. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Moisture will increase on Tuesday resulting in scattered afternoon and evening thunderstorms. Some of the storms may become severe with large hail and locally heavy rain the primary threats. Isolated to scattered showers and thunderstorms are expected to develop each afternoon and evening through this weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed after 2 pm today.
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 6:05 PM MDT | Tornado Warning | BOU | Logan, Sedgwick | 25 min |
| Jul 19, 6:14 PM MDT | Tornado Warning | BOU | Phillips | 31 min |
| Jul 19, 6:34 PM MDT | Severe Thunderstorm Warning | BOU | Phillips | 26 min |
| Jul 20, 3:55 PM MDT | Severe Thunderstorm Warning | BOU | Weld | 50 min |
| Jul 20, 4:14 PM MDT | Areal Flood Warning | BOU | Larimer, Weld | 3 hr |
| Jul 20, 4:18 PM MDT | Flash Flood Warning | BOU | Larimer, Weld | 3 hr |
| Jul 20, 5:14 PM MDT | Severe Thunderstorm Warning | BOU | Weld | 31 min |
| Jul 20, 5:15 PM MDT | Severe Thunderstorm Warning | BOU | Weld | 28 min |
| Jul 20, 5:20 PM MDT | Areal Flood Advisory | BOU | Weld | 115 min |
| Jul 20, 5:24 PM MDT | Severe Thunderstorm Warning | BOU | Lincoln | 20 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.